Volume 16, issue 3 (2012)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Whitney tower concordance of classical links

James Conant, Rob Schneiderman and Peter Teichner

Geometry & Topology 16 (2012) 1419–1479
Abstract

This paper computes Whitney tower filtrations of classical links. Whitney towers consist of iterated stages of Whitney disks and allow a tree-valued intersection theory, showing that the associated graded quotients of the filtration are finitely generated abelian groups. Twisted Whitney towers are studied and a new quadratic refinement of the intersection theory is introduced, measuring Whitney disk framing obstructions. It is shown that the filtrations are completely classified by Milnor invariants together with new higher-order Sato–Levine and higher-order Arf invariants, which are obstructions to framing a twisted Whitney tower in the 4–ball bounded by a link in the 3–sphere. Applications include computation of the grope filtration and new geometric characterizations of Milnor’s link invariants.

Keywords
Whitney tower, grope, link concordance, tree, higher-order Arf invariant, higher-order Sato–Levine invariant, twisted Whitney disk
Mathematical Subject Classification 2010
Primary: 57M25, 57M27, 57Q60
Secondary: 57N10
References
Publication
Received: 4 February 2011
Revised: 28 May 2012
Accepted: 28 May 2012
Published: 24 July 2012
Proposed: Rob Kirby
Seconded: Ronald J Stern, David Gabai
Authors
James Conant
Department of Mathematics
University of Tennessee
Knoxville TN 37996
USA
http://www.math.utk.edu/~jconant/
Rob Schneiderman
Department of Mathematics and Computer Science
Lehman College, CUNY
Bronx NY 10468-1589
USA
http://comet.lehman.cuny.edu/schneiderman/
Peter Teichner
Department of Mathematics
University of California, Berkeley
Berkeley CA 94720-3840
USA
Max-Planck Institut für Mathematik, Bonn, Germany
http://math.berkeley.edu/~teichner/